Format

Send to

Choose Destination
Med J Aust. 1982 Jan 23;1(2):77-9.

Paracetamol self-poisoning: diagnosis, management, and outcome.

Abstract

Over a four-year period, 103 patients presented to St Vincent's Hospital, Melbourne, after poisoning themselves with paracetamol. Most of them were young adults who suffered temporary emotional or social distress. There was severe liver damage in four patients who presented, or were recognised, 24 hours or more after the ingestion of paracetamol. The absence of severe liver damage in the remaining 99 patients was attributed to early intervention with specific therapy with orally administered methionine or intravenously administered N-acetylcysteine. We describe a rapid plasma paracetamol assay which can aid in the diagnosis and management of this problem. All physicians should be aware that paracetamol-induced hepatic necrosis is not clinically apparent for two to three days, and that it can be prevented by early specific treatment.

PMID:
7070335
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center